Written by Benjamin Lee - Bioidentical Hormone Replacement Therapy Consultant - January 02, 2023
Hormone replacement therapy (HRT) is a procedure used to treat certain medical conditions related to hormonal imbalances in men and women. The treatment involves replacing hormones that have either diminished or stopped functioning correctly, in order to restore balance. HRT is widely used for a variety of issues ranging from menopausal symptoms and postmenopausal complications to deficiencies related to gender transition.
One of the potential implications of taking HRT, specifically for those undergoing gender transition and postmenopausal women, is whether it can cause periods to return. This is an understandable concern due to the fact that the hormones being administered may be closely associated with menstrual cycles.
The answer largely depends on the type and dosage of HRT taken. Generally speaking, estrogen-only treatments are more likely than combination treatments (with both estrogen and progestin) to cause some kind of a menstrual cycle response after starting hormone therapy. This could be premenstrual syndrome (PMS) symptoms, spotting between periods, or even full-blown period bleeding.
It's important for anyone considering HRT to talk with their healthcare provider about all potential risks versus benefits prior to treatment, including the possible need for short-term contraceptive use until dosage levels are optimized or if they choose not to take birth control pills while on hormone therapy.
When people think about periods returning as a result of taking HRT, there are several factors influencing such a decision:
Progesterone dose and type: Some combination treatments require progesterone in addition to estrogen replacement therapy; typically these types include synthetic progestins such as norethindrone acetate (Aygestin), medroxyprogesterone acetate (Provera), dienogest (Natazia) among others). Progestins work by counterbalancing any excess estrogen activity so that neither hormone dominates over the other which helps reduce adverse side effects associated with high doses of either hormone alone. Depending on dose and type, this can also potentially cause menstruation during previously non-existent periods prior to starting hormone therapy either intermittently or regularly enough for contraception considerations.
Underlying health condition: If someone’s underlying condition requires them taking higher than usual doses of testosterone medications since both estrogens and testosterone play a role in regularizing menstruation cycles; then one needs consider lowering their testosterone medication if they start showing unusual signs of menstruation while on hormone replacement therapy regimen. A healthcare provider will be able monitor this situation accordingly particularly when taking into consideration any other underlying medical conditions needed treated in addition to hormonal imbalance concerns
Side effects vary depending on individual tolerance but generally speaking common side effects experienced during HRT involve irritability, redness around the application sites for topical medications, headaches/migraines etc... although when administered under close doctor supervision most people manage fine without major unpleasant experiences; hence why it is always better practice for anyone considering going through some kind of hormonal medications speak with their healthcare provider beforehand just so they know what potential changes may occur once commencing treatment regime .
BHRT Pro Center specializes in helping patients find relief through hormone replacement therapies tailored just for them - get started today!